Case Study

A 53 year old white female had a past history of "seizure disorder" and was self-referred to assess her need to continue AEDs. She had no early risk factors for epilepsy and was diagnosed shortly after a GTC seizure at 17 years of age. She reported infrequent GTC seizures over the next 1-2 years and noted previous "petit mal" seizures until she was 20 years old. She subsequently reported being seizure free for 10 years though had a breakthrough seizures after self-discontinuing PHT 400 mg PO q HS. She restarted PHT and remained seizure free for the last 5 years. MRI brain was normal. An EEG and a sleep-deprived EEG were both normal. Original records and investigations were unavailable. A computer-assisted ambulatory EEG (CAA-EEG) with video was recommended (see below).

 

052011-clinic1.jpg

Figure: Computer-assisted ambulatory EEG demonstrating 5 detections of 2-second computer-based spike files that were captured during slow sleep that shows polyspike-and-waves and bursts of 3-Hz generalized spike-and-waves. Recording parameters listed at top of graphic with EEG in a bipolar montage. monmontagem, and filters of 1-70 Hz.

What was ultimately wrong with the patient?

Fear of long term side-effects, cost, stigmatization, inconvenience, and teratogenesis are some reasons patients desire to pursue a trial of AED taper. Many desire a trial to "see" (if they would be successful), and few regret trying despite failure of successful withdrawal. Many studies address relapse rates and predictive factors and most involve children. Pooled heterogeneous studies suggest overall about 40% or less will reoccur at 2-5 year seizure-free follow-up1. Unfavorable clinical risks in our patient include an age of onset > 16 years, seizures after the start of AEDs, and the presence of GTC seizures. EEG abnormalities may be associated with a greater risk of failure and the presence of generalized spike-and-waves may be of particular importance2. After the CAA-EEG, our patient was admitted for in-patient vEEG where frequent electro-clinical absence seizures without awareness were identified. Juvenile absence epilepsy was diagnosed and AED conversion to a broad spectrum long-term monotherapy with LTG was initiated to minimize the worsening effect that narrow-spectrum drugs may have produced. Follow-up with CAA-EEG has been suggested to judge efficacy.

References

  1. Britton JW. Antiepileptic drug therapy: when to start, when to stop. Continuum Lifelong Learning Neurol 2010;16(3):105-120.
  2. Braathen G, Melander H. Early discontinuation of treatment in children with uncomplicated epilepsy: a prospective study with a model for prediction of outcome. Epilepsia 1997;38(5):561-569.
Authored By: 
William O. Tatum DO
I<
Authored Date: 
05/2011